Trusted Help Available 24/7. Privacy Guaranteed.

Free 24 Hour Helpline Get Help Now

877-711-4673

Overdose Profile meth

Overdose is scary, period. And it is unfortunate, but it is an also indisputable part of drug abuse and addiction. This means that instead of avoiding the topic of overdose, that is usually the family and friends of addicts worst nightmare, we get smart and knowledgeable about it. As long as there are people who are using drugs there are going to be overdoses, and the more we know about addiction as a disease, and what happens in an overdose, the better equipped we can all be to get those people suffering from the disease of addiction the help they so desperately need.

This is Overdose Profile: Methamphetamine

What is meth?

Methamphetamine is central nervous system stimulant. You know, opiates, alcohol, and benzos are central nervous system depressants well methamphetamine is the opposite. Someone on opiates or alcohol for instance will get sleepy and even droopy whereas a person methamphetamine will become more awake, alert and have high energy. Whether it stimulates (wakes up/creates more activity) the brain or depresses (kind of slows it down/less brain activity) the brain determines if it is a central nervous system (CNS) depressant or stimulant.

Methamphetamine is an illicit drug meaning it is illegal and sold on the streets. Although, it is true you can get a weaker form of it as a prescription for the treatment of narcolepsy. But most people are abusing the illicit drug so let’s talk about that. Illicit or illegal methamphetamine usually comes in a white crystal-like powder. Hence, it is called “crystal meth.” This powder can be snorted up the nose like cocaine, smoked a lot like crack, swallowed, or even dissolved in water and then injected into a vein (IV use).

Meth Overdose for the friend or family

What does a methamphetamine overdose look like from the outside perspective?

More often than not it isn’t going to be the person who is overdosing on methamphetamine who is aware of what is happening and gets help for them self. It is an unfortunate fact that many times the knowledge about overdose should go to the friends and families of addicts who can help when an overdose happens. So what does a methamphetamine overdose look like?

Usually if a loved one is overdosing on methamphetamine they will be experiencing symptoms such as delusion and major mood swings. Meth users often experience intense paranoia and this paranoia can go hand in hand with their delusions. If your loved one begins talking about people following them, I know it’s intense, or if your loved one is seeing things that aren’t there and is becoming severely agitated then it is time to get help. This kind of severe paranoia mixed with delusion and agitation could lead to your loved one hurting them self or you.  Often times your loved one will look terrible too. They will have lost a significant amount of weight, be grinding their teeth, have darting eyes, be sweating, and be incapable of focusing or sitting still.

For the meth user and the loved one’s of the meth user: If you or your loved one are experiencing paranoia, extreme stomach pain, difficulty breathing, chest pain, haven’t slept in days then it is time to get help. Something is not right.

The worst case scenario when it comes to a meth overdose is you or your loved one or friend has a seizure, stroke, heart attack, their heart stops, or go into a coma. Kidney damage or kidney failure is also a possibility. This is why it is absolutely imperative you know WHAT to do in the case of methamphetamine overdose.

What to do if you see all these signs and know someone is overdosing on methamphetamine

If you believe someone has taken methamphetamine and they are having bad symptoms, immediately get them medical help and call 911. Take extreme caution around them, especially if they appear to be extremely excited or paranoid. If they are having a seizure, gently hold the back of the person’s head to prevent injury. If possible, turn the head to the side in case they vomit. DO NOT try to stop their arms and legs from shaking.

If you can try to get this information for 911 (don’t worry if you can’t):

•Patient’s approximate age and weight

•How much of the drug was taken?

•How was the drug taken? (For example, was it smoked or snorted?)

•How long has it been since the person took the drug?

From this point on follow the instructions from the 911 responder. And remember to breathe. Everything is going to be ok.

Be safe. Be knowledgeable. And always call 911 if you suspect someone is overdosing, you could save a life. If you or your loved one is in need of treatment for methamphetamine addiction, please give us a call at 800-951-6135.

 

Sources:

http://www.nlm.nih.gov/medlineplus/ency/article/007480.htm

Pin It on Pinterest

Share This